Ask a doctor

Does Ibuprofen Reduce or Cause More Swelling?

I've heard that some people take ibuprofen because it is an anti-inflammatory to help reduce nasal swelling post-op. They don't take it immediately after because of the fact that it may cause bleeding. They take it about 3-4 weeks after surgery. I got my nose done a month and 1 week ago. My tip is still big. I was wondering if I should take some ibuprofen to see if it helps? I won't take it all the time..maybe just when I have a big event coming up and want to look my best. Thanks!

Doctor Answers (4)

Does Ibuprofen reduce or cause more swelling?

+2

In general, the following things should be avoided 2 weeks before and 2 weeks after your rhinoplasty:

1) NSAIDS
2) Vitamin E
3) Fish oil
4) Herbal supplements

As you mentioned, ibuprofen can cause bleeding, which is a non-steroidal anti-inflammatory drug. Unfortunately, it will not help decrease swelling 3-4 weeks post-op. The nasal tip is usually the last to come around, and it will take time for the swelling to resolve. It is best to be patient and wait it out. Hyperbaric oxygen can help with swelling, but it is most effective when received closer to your surgery. I would recommend following up with your surgeon and see what they advise to help with swelling. 


Charlotte Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

Ibuprofen and NSAIDs effect on post-operative swelling

+2

Thank you for the question. This is indeed a confusing issue. Generally, surgeons recommend that ibuprofen and NSAIDs be avoided around surgery because they can increase bleeding/bruising. This is because of the effect on platelets (makes them less effective). In terms of swelling, there is little specific benefit. Traditional steroids, like prednisone or methylprednisolone, do reduce swelling to some degree.  Best of luck!

Evan Ransom, MD
Bay Area Facial Plastic Surgeon
5.0 out of 5 stars 42 reviews

Does ibuprofen reduce or cause more swelling?

+1

In general, 70% of the swelling is resolved after the first 3 months and the remainder goes down over time. Taking ibuprofen 5 weeks after surgery will not likely result in a significant difference. Swelling takes time to resolve, and it is best to be patient during the healing process. Your surgeon should be able to answer any post-operative questions you have, as they know the details of your surgery and exactly what was performed. I hope this helps, and I wish you the best of luck.

Paul S. Nassif, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 32 reviews

You might also like...

Ibuprofen probably has no effect on postoperative swelling.

+1

Inflammation is a normal part of the healing process. If ibuprofen as any effect it would be minimal.

Vincent N. Zubowicz, MD
Atlanta Plastic Surgeon
4.5 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.